Topical corticosteroids (TCS), one of the most effective treatments for eczema in kids seems to be feared about its side effects. Well, scientists now claim that routine, long-term use of TCS for treating children with eczema does not lead to any remarkable, negative side effects. It was suggested that normal routine use of TCS does not cause skin thinning and is safe as well as effective.
At the time of the study, 92 children were analyzed among whom 70 were part of the study/dermatitis group and the other 22 were categorized in a control group. While the 70 children used TCS to control eczema, the control group did not employ the medication. The study subjects using TCS reported a consistent improvement in eczema. Authors then examined the children for any signs of skin thinning and compared treated skin with untreated by dermoscopy. In the dermoscopy technique, a mini-microscope may be put to use for finding even the most subtle signs of TCS side effects.
As a result, scientists found that kids subjected to TCS had no evidence of skin thinning even though they were using enough TCS to produce complete control of their eczema. These participants were allegedly not different from others who didn’t use TCS at all. Gayle Fischer, MBBS, FACD, of The University of Sydney, lead investigator and colleagues point out that normal routine use of TCS does not lead to skin thinning.
The study is published in the journal Pediatric Dermatology.